Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 142, NWS Amarillo, TX

June 16, 1997Armstrong County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 1997, 5:40 PM CDT for Armstrong County, Texas. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1997, 5:40 PM CDT (22:40 UTC)
Expired
Jun 16, 1997, 6:45 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:50 PM CDTHail 0.88Claude, TX
Jun 16, 5:54 PM CDTHail 0.75Goodnight, TX
Jun 16, 6:17 PM CDTHail 0.88Goodnight, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 162240 RRA
SVRAMA
TXC011-162345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT MON JUN 16 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...ARMSTRONG COUNTY
 
AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS JUST EAST OF CLAUDE SOUTHWESTWARD TO THE CANYON
RIM. THE STORMS WILL MOVE EAST-SOUTHEAST AT 15 MPH ALONG HIGHWAY 287.
GOODNIGHT IS IN THE PATH.
 
 

 
 
 
 
 
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:45 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM CDT, 2 hours 55 minutes before
FPUS3 KAMA 161945
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT MON JUN 16 1997

SEVERAL PARAMETERS COMING TOGETHER THIS AFTERNOON TO PRODUCE
THUNDERSTORMS ACROSS THE FORECAST AREA. THE MAIN PLAYER IN THIS
EVENINGS WEATHER WILL BE THE STG VORTICITY ADVECTION IN THE MID
LEVELS. 12Z MODELS PROGG THIS ADVECTION TO BE THE STGEST OVR THE SRN
TX PNHDL. BLV HOWEVER THAT GIVEN 5 DEG OF CAA AT 5H BETWEEN AMA AND
ABQ THAT STEEP LAPSE RATES WL ASSIST TSTM DEVELOPMENT LATER THIS
AFTN AND TONIGHT. IN ADDITION...SUFFICIENT LOW LVL MSTR REMAINS IN
PLACE WITH SOME VEERING WITH HEIGHT NOTED IN THE WIND FIELD. BLV ISO
TORNADOES ARE NOT OUT OF THE QUESTION. WL NEED TO MENTION SVR TSTMS
IN THE FIRST PERIOD ALONG WITH HEAVY RAINFALL AND FLASH FLOOD WATCH
AS LATEST OHP FROM KAMA 88D INDICATES OVER 1 INCH TOTALS FROM SLOW
MOVING STORMS.

12Z MODELS TAPER OFF THE TSTM THREAT IN THE LATER PERIODS AND
DEVELOP A DRIER AIRMASS WITH WARMER TEMPS AND STRONGER CAP. WILL
NEED TO MENTION SOME CHANCE OF TSTMS TUESDAY AS MODEL GUIDANCE HAS
BEEN OVERLY AGGRESSIVE WITH DRYING OUT THE PANHANDLES LATELY.

WL NOT REMOVE MENTION OF SLIGHT CHC TSTMS IN EXTENDED IN SPITE OF
WARM RIDGE PATTERN DEPICTED BY MRF AND ECMWF. 13

.AMA...
TX...FLASH FLOOD WATCH IN EFFECT TONIGHT ZNS 001>020...
OK...NONE.

SLATTERY

In the hours before

Special weather statement, Jun 16, 12:49 PM CDT, 4 hours 51 minutes before
OKZ001>003-TXZ001>020-170500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 16 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF
THE TEXAS PANHANDLE...

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST
OUT OF WESTERN NEW MEXICO.  A COLD FRONT WHICH MOVED THROUGH THE
PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW
ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS
PANHANDLE.  DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE
ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER
ATMOSPHERE DISTURBANCE.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE
THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND
VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING.
HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE
STORMS.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
EASTERN-THIRD AND SOUTH CENTRAL SECTIHONS OF THE TEXAS PANHANDLE
SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO
THIS EVENING.

SCHNEIDER
Special weather statement, Jun 16, 1:00 PM CDT, 4 hours 40 minutes before
OKZ001>003-TXZ001>020-170500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 16 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF
THE TEXAS PANHANDLE...

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST
OUT OF WESTERN NEW MEXICO.  A COLD FRONT WHICH MOVED THROUGH THE
PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW
ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS
PANHANDLE.  DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE
ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER
ATMOSPHERE DISTURBANCE.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE
THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND
VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING.
HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE
STORMS.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE
SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO
THIS EVENING.

SCHNEIDER
Special weather statement, Jun 16, 1:31 PM CDT, 4 hours 9 minutes before
TXZ001-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
131 PM CDT MON JUN 16 1997

...THE SEVERE THUNDERSTORM WARNING FOR DALLAM COUNTY WHICH WAS IN
EFFECT UNTIL 200 PM CDT HAS BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WARNING WHICH WAS IN EFFECT UNTIL 200 PM FOR DALLAM COUNTY.  THE
SEVERE THUNDERSTORM LOCATED ABOUT 4 MILES NORTH OF HARTLEY HAS BEGUN
MOVING TO THE SOUTHEAST TOWARD THE TOWN OF HARTLEY.

PEOPLE IN HARTLEY SHOULD BE PREPARED FOR THE POSSIBILITY OF LARGE
HAIL...WINDS IN EXCESS OF 58 MPH...AND VERY HEAVY RAINFALL WHICH MAY
RESULT IN LOCALIZED FLOODING.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:00 PM CDTSevere Thunderstorm WarningAMADallam, Hartley60 min
Jun 16, 2:00 PM CDTSevere Thunderstorm WarningAMAHartley, Moore60 min
Jun 16, 2:39 PM CDTFlash Flood WarningAMASherman2 hr
Jun 16, 3:16 PM CDTSevere Thunderstorm WarningAMAMoore59 min
Jun 16, 3:26 PM CDTFlash Flood WarningAMAMoore3 hr
Jun 16, 3:40 PM CDTSevere Thunderstorm WarningAMAPotter65 min
Jun 16, 3:42 PM CDTSevere Thunderstorm WarningAMAHansford63 min
Jun 16, 3:50 PM CDTSevere Thunderstorm WarningAMADeaf Smith55 min
Jun 16, 4:17 PM CDTSevere Thunderstorm WarningAMAOchiltree58 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningAMACarson63 min
Jun 16, 4:34 PM CDTSevere Thunderstorm WarningAMARandall56 min
Jun 16, 4:43 PM CDTSevere Thunderstorm WarningAMAPotter47 min
Jun 16, 4:50 PM CDTSevere Thunderstorm WarningAMARoberts55 min
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningAMAGray64 min
Jun 16, 5:16 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb59 min
Jun 16, 5:27 PM CDTSevere Thunderstorm WarningAMACarson63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.